From Raleigh, North Carolina, USA:
My three year old son is being tested for type 1 diabetes. There are days when his glucose levels are fine all day and then there are times when I have seen it at 250 mg/dl [13.9 mmol/L] with moderate ketones. One night, his blood sugar was 250 mg/dl [13.8 mmol/L], but, in 30 minutes it dropped down to 108 mg/dl [6.0 mmol/L] with trace ketones. They are telling me they do not understand what is going on. They said we may have caught it too early to know what it is. Have you ever heard of this? Do you think I need to take him to a different specialist?
While there are a variety of circumstances that can lead to elevated (and FALSELY elevated) blood glucose levels, there are not too many circumstances that I can think of that would lead to elevated glucose AND the presence of ketones, except, primarily, diabetes mellitus, typically type 1. A FALSELY elevated glucose could arise, for instance, if the finger from which the blood test was obtained actually had residual sugar or syrup or honey, etc. from a prior meal and was not properly cleansed before the test.
Perhaps your doctors don't have an explanation for you because they don't yet have enough information. I am assuming, based on your home city, that your child is being seen in the Division of Pediatric Endocrinology of the internationally known academic medical center in that city. If not, that might be the only other advice I might have.
With this somewhat atypical presentation and story, your child will likely undergo tests to look for the common immune system proteins ("antibodies") which "attack" the pancreas and it's ability to best make insulin. Your child may also need to undergo an intravenous or oral glucose tolerance test or both.
Original posting 3 Jun 2006
Posted to Diagnosis and Symptoms
Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.